Missouri, 2007Flash Flooding in Missouri, September 8, 2007
September 8, 2007 · NWS SGF · 13 events in 9 counties and zones
A stationary front draped across the region and a persistent, moist southerly low level flow into this boundary produced two rounds of heavy rainfall across portions of the Missouri Ozarks. The first round occurred during the early morning hours of September 8th, with the second occurring during the daylight hours of the 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front draped across the region and a persistent, moist southerly low level flow into this boundary produced two rounds of heavy rainfall across portions of the Missouri Ozarks. The first round occurred during the early morning hours of September 8th, with the second occurring during the daylight hours of the 8th. Widespread flash flooding occurred in response to these episodes of heavy rain with rainfall amounts ranging from three to five inches. The Spring River Basin in Jasper and Lawrence counties observed the heaviest precipitation, causing the river to experience moderate flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 8, 1:45 AM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 8, 1:45 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT SAT SEP 8 2007
.DISCUSSION...
FLASH FLOODING WILL REMAIN A THREAT THROUGH THE WEEKEND. RECENT
HEAVY RAINS HAVE ALREADY CAUSED PERIODS OF FLASH FLOODING IN THE
FORECAST AREA. DUE TO THE SATURATED SOIL...TOPOGRAPHY...HIGH
PRECIPITABLE WATER VALUES AND THE LIKELIHOOD FOR ADDITIONAL HEAVY
RAIN...MORE FLASH FLOODING IS LIKELY TODAY AND TOMORROW IN THE
FORECAST AREA. THE FLASH FLOOD WATCH FOR THE ENTIRE COUNTY WARNING
AREA WILL REMAIN IN EFFECT UNTIL NOON SUNDAY.
THE HEAVIEST RAIN THIS MORNING HAS BEEN DEVELOPING ALONG AN 850 MB
FRONT IN NORTHERN OKLAHOMA. THIS FRONT HAS SLOWLY BEEN DRIFTING
NORTHWARD. A SURFACE COLD FRONT CURRENTLY EXTENDS FROM NEAR ST LOUIS
TO NEAR SPRINGFIELD TO NEAR TULSA AND IS SLOWLY MOVING
SOUTHEASTWARD. ALONG THIS FRONT SCATTERED SHOWERS AND THUNDERSTORMS
HAVE BEEN DEVELOPING BUT THE MORE IMPRESSIVE RAINFALL HAS BEEN
OCCURRING ALONG THE 850 MB FRONT IN OKLAHOMA.
THE CHALLENGES WITH THE FORECAST ARE WHERE AND WHEN THE HEAVIEST
RAINFALL WILL OCCUR AND HOW MUCH. MODELS SUGGEST THE COLD FRONT WILL
STALL TODAY IN SOUTHERN MISSOURI AND CONTINUE TO PROVIDE A FOCUSING
MECHANISM FOR ADDITIONAL DEVELOPMENT OF SHOWERS AND STORMS.
MEANWHILE...MODELS SUGGEST A CONTINUING NORTHWARD DRIFT OF THE 850
MB FRONT TO NEAR THE NORTHERN OKLAHOMA STATE LINE...PROVIDING
ANOTHER FOCUSING MECHANISM FOR SHOWERS AND STORMS TO DEVELOP.
THE POSITION OF THESE FEATURES GIVES CONFIDENCE IN THE HEAVIEST RAIN
FALLING IN SOUTHERN MISSOURI AND SOUTHEAST KANSAS TODAY AND TONIGHT
WITH LIGHTER AMOUNTS IN CENTRAL MISSOURI. THE RISK OF FLASH FLOODING
WILL BE HIGH IN SOUTHEAST KANSAS AND SOUTHWEST MISSOURI DUE TO THE
TRAINING OF SHOWERS AND STORMS...OVERRUNNING TROPICAL MOISTURE WITH
PRECIPITABLE WATER VALUES OVER 2 INCHES...SATURATED SOILS AND
ADDITIONAL LIFT FROM UPPER LEVEL DISTURBANCES RIDING ALONG THE 850
MB FRONT. RAINFALL AMOUNTS OF 4 TO 8 INCHES WITH LOCALLY HIGHER
AMOUNTS POSSIBLE.
CHANCES FOR RAIN WILL CONTINUE AS A STRONGER COLD FRONT MOVES
THROUGH THE AREA SUNDAY AND MONDAY AND AN UPPER TROUGH PASSES
THROUGH THE AREA ON TUESDAY. FOLLOWING THE PASSAGE OF THIS UPPER
TROUGH...DRY AND COOLER AIR MOVES INTO THE AREA DURING THE MIDDLE OF
NEXT WEEK. THIS DRIER AND COOLER AIR WILL PUT AN END TO THE THREAT
OF HEAVY RAIN AND FLOODING.
ANGLE
&&
.AVIATION...
FOR THE 0600 UTC KSGF/KJLN TAFS...A THUNDERSTORM COMPLEX CONTINUES
TO EVOLVE OVER NORTHEAST KS AHEAD OF A COLD FRONT. A STRONG LOW
LEVEL 850MB FLOW SHOULD CONTINUE TO FEED INTO THE AREA OF
STORMS...AND WE SHOULD SEE DEVELOPMENT SOUTH AND SOUTHEAST THROUGH
THE NIGHT. SFC WINDS REMAIN FAIRLY GUSTY WITH SUSTAINED 15 KTS AT
KSGF/KJLN...AND PROGGED SOUNDINGS ARE FAIRLY WELL MIXED...SO DECIDED
NOT INCLUDE LOW LEVEL WIND SHEAR ATTM. TAFS SHOULD START OUT FAIRLY
BENIGN/VFR DURING THE OVERNIGHT PERIOD...BUT LOWER MVFR/LOW END VFR
CEILINGS SHOULD START TO AFFECT THE AREA BY FRI MORNING WITH
SHOWERS/THUNDERSTORMS BECOMING MORE NUMEROUS AS THE MORNING
PROGRESSES. PROGGED SOUNDINGS DONT FULLY SATURATE THE LOWER
LEVELS...SO AM RELUCTANT TO GO INTO THE IFR CATEGORY FOR ANY LENGTH
OF TIME FRI...BUT HEAVIER AREAS OF RAIN WILL LIKELY PRODUCE PERIODS
OF IFR VISIBILITY AND CEILINGS. THE POTENTIAL EXISTS FOR ADDITIONAL
CHANCES OF RAIN FRI NIGHT INTO THE WEEKEND WITH A FRONT BECOMING
STALLED OVER SOUTHERN MO/AR BORDER AREA. DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH SOUTHWEST AND CENTRAL MISSOURI UNTIL NOON
SUNDAY.
KS...FLASH FLOOD WATCH SOUTHEAST KANSAS UNTIL NOON SUNDAY.
&&
Hazardous weather outlook, Sep 7, 8:00 PM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 PM CDT FRI SEP 7 2007
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
900 PM CDT FRI SEP 7 2007
...HEAVY RAIN WITH POTENTIAL FLOODING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT ALONG AND
AHEAD OF A SLOW MOVING COLD FRONT...MAINLY OVER SOUTHERN MISSOURI.
BECAUSE OF A TROPICAL-LIKE ATMOSPHERE IN PLACE OVER THE
REGION...AREAS OF HEAVY RAIN WILL BE POSSIBLE...MAINLY SOUTH OF
INTERSTATE 44. SEVERE STORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE COLD FRONT WILL STALL AND MEANDER OVER SOUTHERN MISSOURI DURING
THE WEEKEND. AS TROPICAL MOISTURE OVERRIDES THE FRONT...SEVERAL
PERIODS OF HEAVY RAINFALL ARE EXPECTED TO DEVELOP. THIS WILL LIKELY
LEAD TO FLASH FLOODING...ESPECIALLY OVER SOUTHERN MISSOURI...THROUGH
SUNDAY. SOME LOCALIZED AREAS COULD SEE UP TOTAL RAINFALL
ACCUMULATIONS UP TO A FOOT BY THE END OF THE WEEKEND.
LOCATIONS ALONG THE ELK...SPRING...AND JAMES RIVERS AND SHOAL CREEK
WILL BE SUSCEPTIBLE TO FLOODING.
ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL BRING A CHANCE
FOR THUNDERSTORMS ON MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF FLOODING AND ROAD
CLOSURES.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
TERRY/DSA
Flash Flood, Barton
- When
- September 8, 3:11 AM CST to 6:30 AM CST
- Where
- Barton County, 0.88 mi SE of Golden City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.391, -94.089
Flooding was observed in several areas near Golden City. Locations included a section of Highway 126 west of Golden City, the intersection of Walnut and 160 in Golden City, and the intersection of Highway 126 and 70th Street in Golden City.
Flash Flood, Jasper
- When
- September 8, 3:11 AM CST to 6:30 AM CST
- Where
- Jasper County, 1.1 mi E of Avilla
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 37.200, -94.110
Widespread flooding was observed across much of Jasper County. Locations that flooded included the intersection of Fairview and Laurel in Carthage, a section of Highway 96 east of Avilla, the intersection of County Road 140 and Nutmeg, a section of Highway 71, a section of Civil War Street in Carthage, a section of County Road 150, a section of Locust Street in Carthage, the intersection of 7th and Maiden streets in Joplin, the intersection of 4th and Turk streets in Joplin, the intersection of 7th and Illinois streets in Joplin, a large section of County Road 90 near the Spring River, and a section of Highway 96 near its intersection with County Road 70.
Flash Flood, Lawrence
- When
- September 8, 3:15 AM CST to 6:30 AM CST
- Where
- Lawrence County, 0.55 mi E of Mt Vernon
- Cause
- Heavy Rain
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 37.100, -93.820
A water rescue was performed on a section of Highway 97. White Oak Creek flooded and washed a van off the road.
Flash Flood, Dade
- When
- September 8, 3:28 AM CST to 6:30 AM CST
- Where
- Dade County, 1.49 mi NNE of Meinert
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.350, -93.990
Flooding was observed over a section of Highway N two and a half miles south of Highway 160.
Flash Flood, Greene
- When
- September 8, 4:00 AM CST to 6:30 AM CST
- Where
- Greene County, 0.55 mi E of Springfield
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.200, -93.290
A section of West Bypass between Division and Chestnut flooded.|
Flash Flood, Dade
- When
- September 8, 7:55 AM CST to 12:30 PM CST
- Where
- Dade County, 1.3 mi WNW of Pilgrim
- Cause
- Heavy Rain
- Reported by
- Airplane Pilot
- Coordinates
- 37.380, -93.800
A section of Highway O experienced flooding from Turnback Creek.
Flash Flood, Jasper
- When
- September 8, 7:55 AM CST to 12:30 PM CST
- Where
- Jasper County, 1.1 mi W of Duquesne
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.080, -94.490
Flash flooding continued over Jasper County. Locations include a section of Highway 71 just south of Highway M, a section of Highway 71 near its intersection with Central Avenue, a section Highway 97 near its intersection with Highway N, a section of River Street in Carthage, a section of Baker Street in Carthage, a section of Highway 96 near the Spring River, and a section of Highway V near Carthage, low lying areas near Waco from the Spring River, all low lying streets in the city of Joplin, and all low lying areas in the city of Kendricktown.
Flash Flood, Lawrence
- When
- September 8, 8:04 AM CST
- Where
- Lawrence County, 2.65 mi SE of Rescue
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.153, -93.946
Flooding continued across much of Lawrence County. Locations included a section of Highway 97 at the Spring River north of Stotts City, a section of Highway 97 just south of Interstate 44 near Highway NN, and several sections of Highway 96.
Flash Flood, Shannon
- When
- September 8, 8:04 AM CST to 5:30 PM CST
- Where
- Shannon County, 0.89 mi SE of Winona
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 37.011, -91.319
Area creeks flooded several streets.
Flash Flood, Barton
- When
- September 8, 9:01 AM CST to 12:30 PM CST
- Where
- Barton County, 0.69 mi S of Lamar
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.490, -94.280
A section of Highway 71 near its intersection with Highway 160 remained closed for several hours due to flooding.
Flash Flood, Newton
- When
- September 8, 9:01 AM CST to 12:30 PM CST
- Where
- Newton County, Neosho
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.870, -94.370
Numerous city streets in the city of Neosho were flooded for several hours. A section of Highway 86 east of Stark City between Highway O and Highway EE also flooded.
Flash Flood, Polk
- When
- September 8, 9:54 AM CST to 12:30 PM CST
- Where
- Polk County, 2.98 mi NNE of Slagle
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.570, -93.360
A bridge along County Road 470 near its intersection with County Road 170 flooded.
Flash Flood, Stone
- When
- September 8, 5:27 PM CST to 6:31 PM CST
- Where
- Stone County, 1.3 mi WNW of Crane
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.910, -93.590
A section of Roundhouse Road and Wire Road west of Crane experienced brief flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Jersey, September 8, 20071 death · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, September 8, 2007$153,000 · 50 kt wind · 11 events
- Flash Flooding in Oklahoma, September 8, 2007$55,000 · 5 events
- Flash Flood and Damaging Wind in Ohio, September 8, 2007$50,000 · 50 kt wind · 2 events
- Damaging Wind and Lightning Strike in New Hampshire, September 8, 2007$40,000 · 50 kt wind · 2 events
- Flash Flooding and Lightning Strike in Arkansas, September 8 to 9, 2007$23,000 · 10 events
- Lightning Strike in New Jersey, September 8, 20072 injured · 1 event
- Damaging Winds in Ohio, September 8, 2007$18,000 · 50 kt wind · 2 events
- Flash Flooding in Missouri, September 8 to 9, 2007$5,000 · 4 events
- Damaging Winds in New York, September 8, 200750 kt wind · 4 events
- Damaging Winds in Connecticut, September 8, 200750 kt wind · 3 events
- Waterspouts in South Atlantic Coastal Waters, September 8, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60091, 60092, 60093, 60094, 60095, 60096, 60098, 60100, 60101, 60102, 60103, 60104, 60105.